Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 19, 2014, 11:08 AM HST for Honolulu County, Hawaii. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2014, 11:08 AM HST (21:08 UTC)
- Expired
- Oct 19, 2014, 7:43 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 1:15 PM HST | FLASH FLOOD | Honolulu, HI | KONA STREET CLOSED NEAR ALA MOANA DUE TO KNEE HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923
WGHW50 PHFO 192108
FFWHFO
HIC003-200000-
/O.NEW.PHFO.FF.W.0031.141019T2108Z-141020T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1108 AM HST SUN OCT 19 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 200 PM HST
* AT 1053 AM HST...SPOTTERS REPORTED FLASH FLOODING FROM HEAVY RAIN
ALONG THE SOUTH SHORES OF HONOLULU. WEATHER RADAR ALSO INDICATED
HEAVY RAIN OVER THE SOUTHERN HALF OF OAHU. THE AREA OF HEAVY RAIN
WAS MOVING NORTHWARD AROUND 10 MILES PER HOUR.
* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
2124 15772 2129 15812
$$
EVANS4 follow-up statements
554
WGHW70 PHFO 192236
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1236 PM HST SUN OCT 19 2014
HIC003-200000-
/O.CON.PHFO.FF.W.0031.000000T0000Z-141020T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1236 PM HST SUN OCT 19 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 200 PM HST...
DOPPLER WEATHER RADAR CONTINUES TO SHOW MODERATE RAIN MOVING FROM
SOUTH TO NORTH ACROSS THE ISLAND. AT 1230 PM HST ANOTHER BAND OF
MODERATE TO HEAVY RAIN WAS JUST OFFSHORE...APPROACHING FROM THE
SOUTH-SOUTHEAST AT 15 MILES PER HOUR.
THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
2124 15772 2129 15812
$$
EVANS416
WGHW50 PHFO 192359
FFWHFO
HIC003-200300-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-141020T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
159 PM HST SUN OCT 19 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 500 PM HST
* AT 146 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN ACROSS MOST
OF OAHU. THE RAIN WAS MOVING TOWARD THE NORTH-NORTHWEST AT 15
MILES PER HOUR. ALSO...ROAD CLOSURES HAVE BEEN REPORTED ALONG THE
SOUTHERN PORTION OF THE ISLAND. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN EXTENDED.
* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
2124 15772 2129 15812
$$
EVANS780
WGHW50 PHFO 200258
FFWHFO
HIC003-200600-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-141020T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
458 PM HST SUN OCT 19 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 800 PM HST
* AT 445 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN ACROSS MOST
OF OAHU. THE RAIN WAS MOVING TOWARD THE NORTH-NORTHWEST AT 15
MILES PER HOUR. ALSO...ROAD CLOSURES HAVE BEEN REPORTED ALONG THE
SOUTHERN PORTION OF THE ISLAND. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN EXTENDED.
* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
2124 15772 2129 15812
$$
EVANS268
WGHW70 PHFO 200543
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST SUN OCT 19 2014
HIC003-200553-
/O.CAN.PHFO.FF.W.0031.000000T0000Z-141020T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
743 PM HST SUN OCT 19 2014
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
2124 15772 2129 15812
$$
MORRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 10:15 AM HST, 53 minutes earlier.
Area forecast discussion, Oct 19, 10:15 AM HST, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1015 AM HST SUN OCT 19 2014 .SYNOPSIS... INCLEMENT WEATHER ASSOCIATED WITH HURRICANE ANA WILL CONTINUE STATEWIDE THROUGH THIS AFTERNOON. STAY WELL INFORMED WITH THE LATEST FORECASTS AND BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE IN HONOLULU. A MORE STABLE AND DRIER TREND WILL BEGIN ESTABLISHING IN THE WAKE OF ANA IN THE NEXT COUPLE OF DAYS. && .DISCUSSION... AT 8 AM HST HURRICANE ANA WAS LOCATED AT 20.6N 159.7W...OR ABOUT 100 MILES S OF LIHUE IN KAUAI. ANA IS SLOWLY MOVING WNW AT ABOUT 5 MPH AS IT BRINGS WIDESPREAD CLOUDS AND SHOWERS ACROSS THE W HALF OF THE ISLAND CHAIN. MAXIMUM SUSTAINED WINDS OF ANA ARE 80 MPH. AS ANA PULLS VERY SLOWLY AWAY FROM THE MAIN HAWAIIAN ISLANDS...THERE WILL BE ADJUSTMENTS TO THE WARNING AND WATCH AREAS AS THE DAY PROGRESSES. SO...STAY WELL INFORMED WITH THE LATEST FORECASTS AND BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE IN HONOLULU. IN THE MEAN TIME...RAINY WEATHER WILL BE EASING OVER KAUAI COUNTY AS WE APPROACH THE AFTERNOON HOURS. SO FAR MOST OF THE HEAVY WEATHER HAS BEEN CENTERED OVER OAHU...AND SOME HEAVY SHOWERS AND THUNDERSTORMS SPRUNG UP ALONG A PART OF WINDWARD BIG ISLAND FROM OOKALA TO NEAR MOUNTAIN VIEW...PROMPTING A FLOOD ADVISORY THAT WAS CANCELED A SHORT WHILE AGO. MAUI COUNTY IS QUIET SO FAR...BUT THE AIR MASS IS UNSTABLE THERE AND VERY CAPABLE OF SETTING OFF LOCALLY HEAVY SHOWERS AND A THUNDERSTORM OR TWO FOR THE REST OF THE DAY. AS ANA CONTINUES TO MOVE FURTHER AWAY...WE ANTICIPATE IMPROVING CONDITIONS OVER THIS COUNTY TONIGHT. WE DO NOT EXPECT AN EXTENSION OF THE FLASH WATCH FOR MAUI COUNTY AS OF NOW. THIS THOUGHT MAY CHANGE HOWEVER SHOULD SHOWERS AND STORMS PICKS UP THIS AFTERNOON. AS FOR OAHU...CLEARING APPEARS TO BE SLOW RIGHT NOW WITH THAT AREA OF DENSE CLOUDS AND RAIN PRETTY MUCH STATIONARY OVER THE ISLAND. THE EXTENSION OF THE FLASH FLOOD WATCH CURRENTLY IN EFFECT UNTIL 6 PM THIS EVENING AND IS SERIOUSLY BEING CONSIDERED FOR AN EXTENSION TO 6 AM MONDAY MORNING. THE FORECAST PACKAGE HAS BEEN UPDATED EARLIER TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS FOR WINDWARD BIG ISLAND FOR THE REST OF TODAY. THE PACKAGE WILL BE UPDATED IN THE NEXT COUPLE OF HOURS TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS FOR THE REST OF THE BIG ISLAND FOR THIS AFTERNOON. PEOPLE IN HAWAII SHOULD REMAIN WELL INFORMED WITH THE LATEST BULLETINS AND FORECASTS WHICH ARE AVAILABLE AT WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTPA25 PHFO AND TCMCP5. PUBLIC ADVISORIES UNDER HEADERS WTPA35 PHFO AND TCPCP5...AND DISCUSSIONS UNDER HEADERS WTPA45 PHFO AND TCDCP5. MORE DETAILED INFORMATION CAN ALSO BE FOUND IN THE TROPICAL STORM ANA LOCAL STATEMENT UNDER HEADERS WTHW80 PHFO AND HLSHFO. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MAUI COUNTY...OAHU AND KAUAI COUNTY. THE FLASH FLOOD WATCH FOR THE BIG ISLAND IS NO LONGER IN EFFECT. PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM LOCATED FAR NNE OF THE ALOHA STATE AND HURRICANE ANA REMAIN TIGHT...ALLOWING FOR LOCALLY STRONGER WINDS OVER KAUAI AND OAHU. FOR THE FIRST HALF OF THE WORK WEEK...AS ANA MOVES FURTHER WAY FROM THE MAIN ISLANDS...EXPECT A RETURN TO A TYPICAL TRADE WIND PATTERN BY WEDNESDAY NIGHT WITH INCREASINGLY STABLE CONDITIONS EXPECTED ACROSS THE AREA. && .AVIATION... ANA CONTINUES TO BRING DEEP LAYERED CLOUDS TO THE REGION FROM MAUI TO THE WATERS NORTHWEST OF KAUAI. MVFR CONDITIONS WILL PREVAIL...WITH IFR CONDITIONS IN THE HEAVIER SHRA/TSRA. CONDITIONS MAY IMPROVE LATER TODAY OVER MAUI...BUT CONDITIONS WILL LIKELY PREVAIL OVER OAHU AND KAUAI THROUGH THE NIGHT. THE LAYERED CLOUDS...SHRA/TSRA HAVE PROMPTED AN AIRMET FOR ICING...FOR MOUNTAIN OBSCURATION...AND FOR TURBULENCE. EXPECT GUSTY WINDS IN AND NEAR ANY THUNDERSTORMS. SEE TC SIGMET QUEBEC SERIES FOR HURRICANE ANA. && .MARINE... HURRICANE ANA WILL CONTINUE TO AFFECT THE COASTAL WATERS OF MAINLY KAUAI THIS AFTERNOON WHERE OCEAN CONDITIONS CONTINUE TO BE HAZARDOUS DUE TO STRONG AND GUSTY WINDS...LARGE SWELLS AND ROUGH SEAS OVER EXPOSED AREAS. THE HIGH SURF ADVISORY FOR THE WEST SHORES OF THE BIG ISLAND AND SOUTH FACING SHORES OF MOLOKAI MAUI LANAI AND KAHOOLAWE WILL BE LOWERED SHORTLY. THE LANAI BUOY CONTINUES TO SHOW A DOWN TREND WHERE IT IS SAFE ENOUGH TO CALL OFF THE ADVISORY. READINGS FROM THE BARBERS POINT BUOY ARE STILL HIGH ENOUGH TO KEEP THE ADVISORY GOING THROUGH THIS AFTERNOON FOR THE SOUTH FACING SHORES OF OAHU. OUTSIDE OF KAUAI...AN ELEVATED NORTHWEST SWELL WILL MAINTAIN THE HIGH SURF ADVISORY FOR THE NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI...AND THE NORTH FACING SHORES OF MAUI. WE WILL BE MONITORING CLOSELY THE HILO BAY BUOY IF A HIGH SURF ADVISORY IS NEEDED THERE. SURF COMPUTES SUGGESTS SURF JUST BELOW ADVISORY CRITERIA. THE SLIGHT RISK OF A THUNDERSTORM NOW COVERS ALL WATERS SURROUNDING THE BIG ISLAND FOR THIS AFTERNOON. ALL PEOPLE IN HAWAII SHOULD CLOSELY FOLLOW THE LATEST BULLETINS AND FORECASTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HONOLULU. FOR MORE DETAILED INFORMATION ON MARINE AND SURF CONDITIONS...PLEASE REFER TO THE HURRICANE ANA LOCAL STATEMENT AVAILABLE AT WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTHW80 PHFO AND HLSHFO. ELSEWHERE...A SMALL CRAFT ADVISORY /SCA /REMAINS IN EFFECT FOR ALL WATERS NOT UNDER A HURRICANE WARNING...TROPICAL STORM WARNING OR WATCH. WE WILL REASSESSES THE NEED FOR THE SCA FOR WATERS SOUTH OF THE BIG ISLAND THIS AFTERNOON. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI- OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI. HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR OAHU SOUTH SHORE- WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA. TROPICAL STORM WARNING FOR NIIHAU-KAUAI. TROPICAL STORM WARNING FOR KAUAI CHANNEL. SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION...LAU MARINE...LAU AVIATION...BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 18, 9:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 18, 10:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 18, 11:26 PM HST | Special Marine Warning | HFO | 49 min | |
| Oct 19, 1:36 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 19, 2:57 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 19, 4:01 AM HST | Hurricane Warning | HFO | 13 hr | |
| Oct 19, 7:22 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 19, 8:34 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 19, 9:23 AM HST | Special Marine Warning | HFO | 52 min |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.